Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 89, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 8, 2001, 4:26 PM EDT for Estill County, Kentucky. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 4:26 PM EDT (20:26 UTC)
- Expired
- Jul 8, 2001, 5:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Estill County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:35 PM EDT | Thunderstorm Wind | Irvine, KY | Trees were blown down. |
| Jul 8, 4:50 PM EDT | Thunderstorm Wind | Ravenna, KY | Thunderstorm winds blew a tree down which fell onto a car. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3052 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 082026 SVRJKL KYC065-082115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 426 PM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESTILL COUNTY * UNTIL 515 PM EDT * AT 426 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF IRVINE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTHWEST OF IRVINE AT 440 PM EDT. 4 MILES SOUTHWEST OF RAVENNA AT 450 PM EDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO THE SIZE OF NICKELS. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR KENTUCKY. LAT...LON 3781 8408 3760 8412 3755 8392 3769 8381 $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:10 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 8, 2:10 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 210 PM EDT SUN JUL 8 2001 FORECAST CHALLENGE WILL BE POPS FROM MCS DEVELOPMENT. MODELS ARE NOT DOING WELL WITH QPF PLACEMENT AND TEND TO BE BIASED TO THE WEST. A LOT OF WEATHER GOING ON SO CUTTING THINGS SHORT. LIKE AVN CONSISTENCY FOR QPF...SO WILL LEAN TOWARD IT. TEMPS AND POPS NOT TOO FAR FROM PREVIOUS AND WILL CONTINUE TO FOLLOW CLOSE TO NGM MOS FOR TEMPS AND AV$N MOS FOR POPS. .JKL...SEVERE THUNDERSTORM WATCH FOR ENTIRE CWA UNTIL 8 PM EDT. HEINLEIN
In the hours before
Special weather statement, Jul 8, 12:36 PM EDT, 3 hours 50 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1236 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS EASTERN KENTUCKY. THE PRIMARY THREATS FROM THE STORMS WILL BE STRONG WINDS AND HEAVY RAINFALL...ALTHOUGH SOME HAIL CAN NOT BE RULED OUT. THE AREA MOST AT RISK IS NORTH OF THE MOUNTAIN PARKWAY...BUT RESIDENTS FURTHER SOUTH SHOULD ALSO REMAIN ALERT. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED. HAL
Special weather statement, Jul 8, 12:43 PM EDT, 3 hours 43 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1243 PM EDT SUN JUL 8 2001
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
THE STORM PREDICTION CENTER INDICATES THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS A
PORTION OF EASTERN KENTUCKY...GENERALLY NORTH AND WEST OF A LINE FROM
MOUNT VERNON TO JACKSON TO MOREHEAD. THE REMAINDER OF EASTERN
KENTUCKY HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL...
ALTHOUGH SOME HAIL CAN NOT BE RULED OUT.
STAY TUNED TO NOAA WEATHER RAD{IO FROM THE NATIONAL WEATHER SERVICE
OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED.The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:23 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 52 min |
| Jul 8, 1:29 PM EDT | Severe Thunderstorm Warning | JKL | Fleming | 61 min |
| Jul 8, 1:36 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 39 min |
| Jul 8, 1:54 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 51 min |
| Jul 8, 2:05 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 40 min |
| Jul 8, 2:18 PM EDT | Tornado Warning | JKL | Magoffin | 42 min |
| Jul 8, 2:23 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 52 min |
| Jul 8, 2:39 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 51 min |
| Jul 8, 2:43 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 32 min |
| Jul 8, 2:56 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 49 min |
| Jul 8, 3:01 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 44 min |
| Jul 8, 3:01 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 44 min |
| Jul 8, 3:01 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 44 min |
| Jul 8, 3:17 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee | 43 min |
| Jul 8, 3:53 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 52 min |
| Jul 8, 4:07 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie | 38 min |
| Jul 8, 4:18 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.